Children are innately curious and tend to explore their environment. Medications and other substances around the house can be dangerous for little ones if accidentally ingested or taken in inappropriate doses. Over 60,000 children visit emergency departments every year due to accidental medication poisoning. Here are a few tips to keep your kids safe.
- Store medications and other hazardous substances in a place your child cannot reach and that is out of their sight. Talk to grandparents and other visitors about where they can safely store medications while staying at your home. If your child spends a significant amount of time at another home make sure medications and other substances are stored safely there as well.
- Don’t take your own medications in front of your young child. Children love to imitate and be like their parents. If they see you taking medications, they may try to do the same.
- Teach your child about medications. Talk to your child honestly about what medications are for, when we take them, and explain that medications, including vitamins, are not candy.
- Never store dangerous substances in water or drink bottles.
- Children must not have access to alcohol, marijuana, or other recreational drugs. Even small amounts of these substances can be dangerous in children’s little bodies. Please ensure that your house and places you visit are safe for kids.
- Use care in giving prescribed or over the counter medications to children. Always read the label. Use a dosing device, not a household teaspoon, to give a medication. Never increase the amount or give more frequently than recommended because your child seems sicker. If you have questions about dosing, call your doctor.
- If you think your child has ingested a medication or other substance, call the poison control center at 1-800-222-1222 right away. Program this number into your cell phone and post on your refrigerator so you have it readily available in case of emergency. If your child ingests a medication or other substance and becomes ill or very tired appearing, call 911.